Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Change of Regimen
Oct 22, 2006

If a person changes their HIV drug therapy, how long would it take for the individual to know if her or she is "drug resistant" to the new regimen? And, what would the signs be?

Response from Dr. Sherer

After a change to a new regimen, we expect a prompt fall of one half log in the first month, and of one log or more in the virus load after 6 months.

For this reason, guidelines recommend that clinicians monitor the viral load after 4 weeks of therapy, in order to demonstrate that an adequate response has been achieved. Viral loads are then repeated regularly, usually every 2-3 months, or as needed, as determined by the doctor.

In most cases, the patient will be unaware of whether optimal control has been achieved or not.

One exception is patients who have become symptomatic due to uncontrolled HIV viremia, for example with fever, night sweats, weight loss, skin rash, or other manifestations. Such patients have complete or partial relief of their symptoms when they resume effective ART.

If a patient does not have the optimal response to ART, and the virus load never becomes undetectable, i.e. < 50 copies/ml, and continues to rise above 1,000, this may a sign of drug resistance, and a repeat viral load and resistance test should be performed. Failure to achieve a viral load < 50 copies/ml can also be a sign of poor adherence, i.e. that the patient is not taking their medications as prescribed, so at the same time a resistance test is performed, renewed efforts to achieve the best possible drug adherence should be undertaken.


Previous
Am I really resistant?
Next
Taking meds on time

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement